Virginia, 2010

Flash Flood in Virginia, June 15, 2010

June 15, 2010 · NWS MRX · 1 event in 1 county or zone

A slowing moving thunderstorms brought isolated heavy rain reports across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A slowing moving thunderstorms brought isolated heavy rain reports across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 2:05 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT TUE JUN 15 2010

.SHORT TERM (TONIGHT AND WEDNESDAY)...VERY UNSTABLE ATMOSPHERE HAS
ERUPTED INTO POCKETS OF STRONG TO SEVERE CONVECTION WHICH APPEARS TO
BE INITIATING ON THE MAJOR TERRAIN FEATURES AND DRIFTING VERY SLOWLY
EAST. EXPECT THE ACTION TO CONTINUE POSSIBLY THROUGH THE MIDDLE PART
OF THE EVENING BEFORE LOSING STRENGTH AS THE SURFACE SLOWLY COOLS.
FOR THE PAST SEVERAL DAYS MODELS HAVE BEEN TARGETING THE CENTRAL AND
SOUTHERN APPALACHIANS FOR MORE WIDESPREAD CONVECTION ON WEDNESDAY AS
NORTH CENTRAL STATES UPPER TROF DRIVES EAST ACROSS THE GREAT LAKES
AND OHIO VALLEY. MIDWEST FRONTAL BOUNDARY SHOULD CONTINUE TO PRESS
SOUTH AND EAST THROUGH THE OHIO VALLEY TOWARD THE NORTHERN REACHES
OF THE FORECAST AREA ON WEDNESDAY. EXPECT FAIRLY DECENT CONVERAGE OF
STORMS ACROSS THE NORTHERN CUMBERLAND PLATEAU AS WELL AS SOUTHWEST
VIRGINIA AND NORTHEAST TENNESSEE WELL IN ADVANCE OF THIS COOL FRONT.
THEREFORE EDGED POPS TO LIKELY CATEGORY IN THIS AREA WHILE USING
GOOD CHANCE ACROSS THE REMAINING COUNTIES. STAYED FAIRLY CLOSE TO
GUIDANCE BLEND FOR TEMPS IN THE SHORT TERM.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...FOR THURSDAY...WEAK
FRONT WILL MOVE TOWARD THE FORECAST AREA MAINTAINING A CHANCE OF
SHOWERS AND THUNDERSTORMS.

FOR FRIDAY THROUGH MONDAY...MODELS SHOW A WEAK SURFACE AND 850MB LOW
DEVELOPING OVER GA WITH AN INVERTED TROUGH INTO THE SPINE OF THE
APPALACHIANS. CONVERGENCE ALONG INVERTED TROUGH ALONG WITH UPSLOPE
EAST FLOW INTO THE CAROLINA MOUNTAINS WILL KEEP BEST CHANCES-
COVERAGE OF CONVECTION ALONG THE TENNESSEE-NORTH CAROLINA STATE-
LINE. THE FLOW AROUND THE WEAK LOW WILL PRODUCE A DEEP...BUT
WEAK...EASTERLY FLOW ACROSS THE FORECAST AREA WITH DOWNSLOPE IN THE
VALLEY. ALSO...MODEL SOUNDINGS SHOW DRY AIRMASS AND WEAK MID-LEVEL
CAP OVER THE TENNESSEE VALLEY.  BESIDES THE FAR EASTERN TENNESSEE
MOUNTAINS AND SOUTHWEST NORTH CAROLINA...WILL CALL FOR MOSTLY DRY
CONDITIONS ACROSS THE FORECAST AREA.

FOR TUESDAY...DEEPER MOISTURE RETURNS IN ADVANCE OF ANOTHER WEAK
BOUNDARY. CONFIDENCE OF THIS FRONT LOW...SO WILL ONLY CALL FOR LOW
CHANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  69  94  70 /  20  50  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  90  69  92  66 /  30  50  30  20  10
OAK RIDGE, TN                       71  90  68  93  65 /  30  50  20  20  10
TRI CITIES AIRPORT, TN              66  87  65  89  61 /  40  60  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

20/DH
Hazardous weather outlook, Jun 15, 4:00 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 15 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS BECOMING STRONG
TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THIS
WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH
DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Local storm report, Jun 15, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 SE COLLEGEDALE        35.03N 85.04W
06/15/2010                   HAMILTON           TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN BETWEEN COLLEGEDALE
            AND APISON. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jun 15, 5:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     NON-TSTM WND DMG 4 SSW BLUFF CITY        36.41N 82.30W
06/15/2010                   SULLIVAN           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN PINEY FLATS.

&&

GRC
Local storm report, Jun 15, 5:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
06/15/2010                   MARION             TN   AMATEUR RADIO

            SEVERAL TREES AND POWERLINES DOWN IN AND AROUND JASPER.
            REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 15, 5:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     8 ESE CLEVELAND         35.13N 84.74W
06/15/2010                   BRADLEY            TN   AMATEUR RADIO

            ONE TREE DOWN ALONG HIGHWAY 64...ABOUT ONE HALF MILE FROM
            THE POLK COUNTY LINE.

&&

FERRELL
Local storm report, Jun 15, 5:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/15/2010                   BRADLEY            TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED
            BY DISPATCH.

&&

FERRELL
Special weather statement, Jun 15, 5:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 15 2010

TNZ017-018-046-047-VAZ005-006-008-152315-
JOHNSON TN-NORTHWEST CARTER TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER
TN-SULLIVAN TN-WASHINGTON VA-
627 PM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WESTERN RUSSELL...
WASHINGTON...EXTREME EASTERN SCOTT...CITY OF BRISTOL...JOHNSON AND
SULLIVAN COUNTIES UNTIL 715 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS IN EXTREME NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORME INCLUDE...ABINGDON...MOUNTAIN
CITY...HILANDER PARK...HOLSTON...HARR...SHADY VALLEY...NEVA...LAUREL
BLOOMERY...DAMASCUS...TRADE...KONNAROCK...EMORY-MEADOW VIEW...GLADE
SPRING AND LINDELL.

LCM

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Russell

When
June 15, 5:30 PM EST to 6:30 PM EST
Where
Russell County, 0.55 mi S of Castlewood to 0.55 mi W of Castlewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.872, -82.300

Law enforcement personnel reported several roads and streets in and around Castlewood covered by rain from slow moving thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241532.